Retrospective Analysis of Mortalities Associated With Medication Errors

Jerry Phillips, Sammie Beam, Allen Brinker, Carol Holquist, Peter Honig, Laureen Y. Lee, and Carol Pamer 

Disclosures

Am J Health Syst Pharm. 2001;58(19) 

In This Article

Abstract and Introduction

The types, causes, contributing factors, and patient demographics of fatal medication errors were reviewed.

Case reports of medication errors from hospitals, ambulatory care settings, and patients' homes that were entered in FDA's Adverse Event Reporting System during 1993- 98 were the source of information on fatal medication errors. Each report was classified using predefined criteria and a taxonomy developed by the National Coordinating Council for Medication Error Reporting and Prevention. The types, causes, contributing factors, and patient demographics were identified, and the causality of each case was assessed to prevent future fatalities.

The data indicated 5366 medication error reports. Fifty-nine reports were excluded and classified as duplicate reports or intentional overdoses. Of the remaining medication error reports, 68.2% resulted in serious patient outcomes and 9.8% were fatal. Of the 469 fatal medication error reports, 48.6% occurred in patients over 60 years. The most common types of errors resulting in patient death involved administering an improper dose (40.9%), administering the wrong drug (16%), and using the wrong route of administration (9.5%). The most common causes of errors were performance and knowledge deficits (44%) and communication errors (15.8%). Fatal medication errors accounted for approximately 10% of medication errors reported to FDA and were most frequently the result of improper dosing of the intended drug and administration of an incorrect drug.

A review of case reports of medication errors from 1993 to 1998 yielded information on the most frequent causes of and contributing factors involved in fatal medication errors.

A medication error, as defined by the National Coordinating Council for Medication Error Reporting and Prevention (NCCMERP), is any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing, order communication, product labeling, packaging, nomenclature, compounding, dispensing, distribution, administration, education, monitoring, and use. Medication misadventures, a broad categorical group, include adverse drug events (ADEs), adverse drug reactions (ADRs), and medication errors.[1]

ADRs result in injuries that are-unavoidable and may be classified as type A or type B.[2] Type A ADRs are known and need to be better quantified. They are usually predictable and dose dependent (e.g., respiratory depression with opiates). Type B ADRs are unknown and need to be quickly identified, quantified, and communicated. They are usually idiosyncratic (e.g., liver toxicity associated with troglitazone).

ADEs cause injuries that are known and expected (e.g., drowsiness from diphenhydramine).[3] They may be classified as preventable or unavoidable.

Medication errors are preventable events that may cause or lead to inappropriate medication use or patient harm and may be classified as potential or actual. Potential errors are defined as reports of confusion or an intuition that an error will occur in the future. They are not considered ADRs or ADEs. Actual errors may or may not reach the patient. For example, when the wrong drug is prepared but system checks prevent the drug from being administered to the patient, an actual error that did not reach the patient occurred. Again, this type of error is neither an ADR nor an ADE. Medication errors that reach the patient either cause harm or no harm. For example, when an extra dose is administered with no adverse outcome, no harm is done to the patient. This is neither an ADE nor ADR. However, if a patient's death was caused by an unintentional overdose of warfarin, this would be classified as a preventable ADE.

The November 1999 Institute of Medicine report To Err Is Human estimates that medication errors account for 7000 deaths per year. ADRs may be responsible for more than 100,000 deaths nationwide each year and may be between the fourth and sixth leading causes of death in the United States.[4] It has been estimated that more than 50% of 1.8 billion prescriptions are used incorrectly and that drug-related problems, including ADRs, account for nearly 10% of all hospital admissions and up to 140,000 deaths annually in the United States.[5] Drug-related morbidity and mortality in the United States have been estimated to cost the American health care system $76.6- $136 billion annually.[6]

In a case-control study covering a four-year period at a single hospital, there was an almost twofold increase in the risk of death associated with ADEs, of which 1% was attributable to medication errors.[7] In the Harvard Medical Practice Study, ADEs accounted for 19.4% of all disabling adverse events, of which 45% were caused by medication errors, and 30% of patients with drug-related injuries died.[8] In a prospective cohort study, 247 ADEs were evaluated, of which 28% were judged preventable, 1% were fatal (not preventable), 12% were life-threatening, 30% were serious, and 57% were significant.

Medication errors may result from single or multiple breakdowns in a system's continuum of diagnosing an ailment, planning a therapeutic regimen, prescribing and dispensing drugs, and administering the drug. In a systems analysis of a prospective cohort study evaluating 264 preventable ADEs, 78% of the errors were caused by seven system failures, and the leading problem (29%) was attributed to the failure to disseminate drug knowledge.[8] In another study that evaluated 696 errors, the most common causes were related to drug knowledge (30%), knowledge about the patients (29.2%), the use of calculations and decimal points (17.5%), and nomenclature issues (incorrect drug name, dosage form, or abbreviation) (13.4%).[9]

We reviewed all reports of death associated with medication errors received by FDA that were entered into the Adverse Event Reporting System (AERS) database over a six-year period to better understand the drug products involved and the various risk factors and root causes associated with these preventable adverse events.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....